As RetirementHomes.com recently reported, one common myth of aging is that seniors, whether living at home or in assisted living communities, stop having sex.
Many seniors continue to have sex, but as AARP recently reported, there are many common medications taken by older people which can create sexual dysfunction. Here are seven medications you should know can cause sexual difficulties:
1/ Statins and Fibrates- Commonly used to treat high cholesterol, they can cause both fatigue and Erectile Dysfunction (ED).
2/ Medications for Blood Pressure- In both men and women, these medications can cause a decrease in desire, increased risk for ED for men, as well as potentially causing feelings of depression.
3/ Antidepressants- Often prescribed for people suffering from chronic pain, antidepressants can cause impotence in men and a big drop in desire among both men and women.
4/ Antipsychotics- Used for assistance in mental health issues like bipolar disorder, these medications can, like the options above, cause a general lack of desire.
5/ Tranquilizers- These are also known by their technical name, Benzodiazepines, and they are used to help calm muscle spasms, among other conditions, but side effects can include painful intercourse and lack of interest.
6/ H2 blockers- Used to treat stomach problems such as ulcers, sexual side effects can also include both impotence and breast enlargement among men.
7/ Anticonvulsants- These are used to help prevent seizures for people with epilepsy, but they can also prevent arousal.
If you take these pills and are concerned about the possibility of sexual dysfunction, speak to your doctor about which option is best for you.